I have noticed that my 86 year old father has memory loss and while it is probably age appropriate, it has also made me wonder at times if overmedication is part of the cause. Then, when reading the New York Times, I saw that Federal health officials had released a safety alert regarding statins, which many seniors, like Dad, take for cholesterol. They said that there may be rare risks of forgetfulness, confusion, muscle pain and even diabetes. Lipitor, Vytorin, Crestor and Zocor were among those named.
This reminded me of when alerts were first released for Fosamax and other bisphosphonates which had been prescribed for my mother and her severe osteoporosis. After years on the drug, she suddenly lost her ability to swallow, also described as a rare side effect of this pill. She had never had any prior esophagus trouble, so Fosamax became suspect! Right?
How seriously should we view these warnings? Big drug companies understandably play down the side effects of these huge sellers. And how does one decide which is worse – using the drug to treat a serious medical problem and ignoring the “rare” consequences or refuse to take it and risk the health issue becoming much worse? Would love to hear from others how they weigh and make their decisions for both themselves and loved ones.
To read the article I refer to, go to: http://www.nytimes.com/2012/02/29/health/fda-warns-of-cholesterol-drugs-side-effects.html
submitted by Norma